Alert archive / South Carolina / Flash Flood Warnings in 1997

Flash Flood Warning 3, NWS Charleston, SC

June 6, 1997Berkeley County, Charleston County, South Carolina

NWS Charleston, SC issued this flash flood warning at Jun 6, 1997, 11:49 AM EDT for Berkeley County, Charleston County, South Carolina. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 6, 1997, 11:49 AM EDT (15:49 UTC)
Expired
Jun 6, 1997, 4:45 PM EDT
In force
5 hr
Issued by
NWS Charleston, SC
Area
Whole counties

Counties Berkeley County, SC, Charleston County, SC

The radar

The Charleston,SC radar (KCLX), 108 km from the middle of the area, began a volume at 15:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 3.8 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 1997-06-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 1997-06-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
477 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
408 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCHS 061556
FFWCHS
SCC015-019-062100-
 
BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
1149 AM EDT FRI JUN 6 1997
 
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
FLASH FLOOD WARNING      EFFECTIVE UNTIL  445 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN  SOUTH CAROLINA
 
   ...BERKELEY COUNTY...CHARLESTON COUNTY
 
AT 1130 AM...THE HEAVIEST TORRENTIAL RAINS HAD SHIFTED NORTH OF
CHARLESTON AND MOUNT PLEASANT. THE VERY HEAVY RAIN WILL CONTINUE TO
SHIFT NORTH TO HUGER AND AWENDAW...THEN TO MCLELLANVILLE AND JAMESTOWN
BY 3 PM.  THESE LOCATIONS FURTHER NORTH OF CHARLESTON COULD SEE UP TO
3 INCHES OF RAIN AND ADDITIONAL FLOODING.
 
OVER THE REMAINDER OF CHARLESTON AND BERKELEY COUNTIES THIS AFTERNOON
STEADY RAIN WILL CONTINUE WITH ADDITIONAL AMOUNTS UP TO ONE INCH.
THE SEVERE FLOODING SITUATION WILL CONTINUE IN THE CHARLESTON AREA...
HOWEVER WATER LEVELS ARE EXPECTED TO SLOWLY SUBSIDE THIS AFTERNOON.
 
MOTORISTS SHOULD NOT USE STREETS AND ROADS THAT ARE UNDER WATER.
USE ALTERNATE ROUTES IF POSSIBLE.  REMEMBER...THE FLOOD WATER CAN
CONTAIN SALT AND BE VERY DAMAGING TO AUTOMOBILES.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this flash flood warning went out at Jun 6, 9:54 AM EDT, 1 hour 55 minutes earlier.

Area forecast discussion, Jun 6, 9:54 AM EDT, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
945 AM EDT FRI JUN 6 1997

RAIN IS THE BIG FOCUS OF THE DAY. POP SHOULD BE AT 100 PCT...DON/T KNOW
WHY IT WAS LOWERED BY THE OVERNITE SHIFTS.  ATTM LOOKS LIKE A TIGHT
LOW MAY BE SPINNING OFFSHR AND PROGRESSING SLOWLY NNE WITH THE GRADIENT
TIGHTENING AROUND AND WINDS INCRSG NEAR CSTL SECTIONS.  VERY EFFICIENT
PRECIP IS OCCURING INVOF CHS WITH LOW CIGS AND BIG MOIST CONVEYOR COMING
OFF ATLC IN THE OVERRUNNING. ALREADY ISSUED FFW OVER PART OF CHS LOCAL
AREA WITH VERY HVY RAINS IN TANDEM WITH THE HI TIDE.

ON MARINE THINK THAT GALE WARNINGS MAY NEED TO BE CONSIDERED JUST NORTH
OF THE LO CENTER AS STRONG UPR DIFFLUENCE OCCURS AND LIKELY NEG TILT.
FRYING PAN IS ALREADY CLOSING IN AT 30 KT AND I/D NOT BE SURPRISED TO
SEE SOLID 35 KT LATER.

FOR MAX TEMPS TODAY...GO CLOSE TO CURRENT READINGS.  LITTLE IF ANY
DIURNAL RANGE EXPECTED.  THIS WILL BE RECORD LOW MAX TEMP FOR THE DAY.
LO(OKING MORE LIKE SPRING OR LATE FALL THAN JUNE!
/LAVIS

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 6, 8:52 AM EDTFlash Flood WarningCHSBerkeley, Charleston3 hr

Nearby

Flash Flood Warnings in South Carolina, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.